Colorado, 2014

Winter Storm in Colorado, February 1, 2014

February 1, 2014 · NWS GJT · 8 events in 8 counties and zones

A persistent moist westerly flow with embedded disturbances occurred across the central intermountain region into the first day of February.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent moist westerly flow with embedded disturbances occurred across the central intermountain region into the first day of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 31, 10:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 PM MST FRI JAN 31 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 359 PM MST FRI JAN 31 2014

THROUGH THIS AFTERNOON THE FOCUS OF THE ONGOING STORM HAS BEEN
FIRMLY OVER THE SOUTHERN HALF OF THE FORECAST AREA FROM AROUND
I-70 SOUTH. THIS WILL CONTINUE TO BE THE CASE WITH ACTIVITY
GRADUALLY DIMINISHING FROM THE NORTHWEST LATE IN THE EVENING AND
OVERNIGHT.

LOCALIZED SNOW AMOUNTS IN THE LOWER CENTRAL VALLEYS THAT ARE
COVERED BY ADVISORIES ARE TEETERING ON...OR HAVE SURPASSED WARNING
CRITERIA. THE VALLEYS IN QUESTION INCLUDE THE GRAND VALLEY...THE
UNCOMPAHGRE AND NORTH FORK OF THE GUNNISON...AND THE PARADOX
VALLEYS. HOWEVER AFTER CHECKING WITH COLORADO HIGHWAY PATROL HAVE
DECIDED AGAINST UPGRADING ADVISORIES TO WARNINGS. MOST ROADWAYS IN
THESE VALLEYS ARE WET...WITH ACCUMULATIONS MAINLY OVER
GRASS/VEGETATION OR NON-PAVED SURFACES. WHILE SNOW IS EXPECTED TO
CONTINUE IN THESE AREAS THROUGH THE EVENING...THE HEAVIEST SNOW
HAS ALREADY OCCURRED. THEREFORE THE PRESENT ADVISORIES SHOULD
HANDLE THE SITUATION WELL. OTHER HEADLINES ALSO WILL REMAIN IN
PLACE WITH SNOW CONTINUING ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS...AND HIGHER VALLEYS.

GOOD INSTABILITY HAS MOVED OVER THE SAN JUAN MOUNTAINS SOUTHWARD
THIS AFTERNOON WITH SHOWERS BECOMING MORE CONVECTIVE. A FEW
LIGHTNING STRIKES HAVE BEEN OBSERVED...SO SNOWFALL IS EXPECTED TO
BE HEAVY AT TIMES ENHANCED BY CONVECTION. THEREFORE WE CAN EXPECT
DECENT ACCUMULATIONS...ESPECIALLY DURING THE EARLY EVENING. THE
INSTABILITY WILL DECREASE AS AS THE DIURNAL EFFECTS ARE LOST...AND
AS THE BETTER SHORTWAVE ENERGY SHIFTS TO THE EAST LATER TONIGHT.
ALSO THE DEEPER MOISTURE PLUME WILL HAVE SHIFTED AWAY FROM OUR
AREA.

UPSTREAM...SATELLITE IMAGES INDICATE THAT THE MOST ENERGETIC
REGION ON THE SYNOPTIC SCALE HAS SHIFTED SOUTH INTO AZ AND WILL
MOVE INTO NM TONIGHT AS ANOTHER UPPER JET MAX PUSHES ACROSS THE
DESERT SOUTHWEST. HOWEVER NORTH OF THIS REGION A LARGE...
MESSY/UNSETTLED AREA EXTENDS ACROSS THE INTERMOUNTAIN WEST
UPSTREAM OF OUR FORECAST AREA AS ANOTHER TROUGH MOVES INTO THE
GREAT BASIN. ENOUGH MOISTURE WILL PERSIST SO THAT SHOWERS WILL
CONTINUE TO BE POSSIBLE EVEN ACROSS THE FAR NORTHERN VALLEYS
THROUGH THE NIGHT...WITH SNOW LIKELY OVER THE NORTHERN COLORADO
MOUNTAINS AS WELL. THE CENTRAL MOUNTAINS WILL HOLD ONTO SNOW
LONGER AND WILL SEE AMOUNTS BETWEEN THE HIGHER SOUTHERN AND
LIGHTER NORTHERN ACCUMULATIONS.

ACTIVITY WILL WIND DOWN ON SATURDAY AS DRIER AIR MOVES IN FROM THE
NORTHWEST. HOWEVER WITH ENOUGH LINGERING MOISTURE...AND THE SECOND
TROUGH PASSING DURING THE AFTERNOON...MOUNTAIN SNOW WILL PERSIST
THROUGH THE DAY. A MORE RAPID CLEARING WILL THEN TAKE PLACE DURING
THE EVENING AND OVERNIGHT.

TEMPERATURES WILL REMAIN MILD TONIGHT IN THE MOIST UNSETTLED
FLOW...WITH COOL CONDITIONS ON SAT AS A COLDER AIR MASS SETTLES
OVER THE REGION. MUCH COLDER TEMPERATURES ARE EXPECTED SAT NIGHT
BEHIND THE SECOND WAVE AS BETTER CLEARING TAKES PLACE. THE
NORTHERN AND HIGH CENTRAL VALLEYS SHOULD AGAIN DROP BELOW ZERO F.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 359 PM MST FRI JAN 31 2014

AN UNCHARACTERISTICALLY DRY PERIOD WILL START THE EXTENDED FORECAST ON
SUNDAY AS A TRANSITORY RIDGE SLIDES THROUGH THE SOUTHERN STREAM OF
THE SPLIT FLOW ALOFT. THOUGH IT WILL BE RELATIVE...THIS WILL BE THE
WARMEST DAY OF THE FORECAST. HIGHS WILL RANGE FROM THE MID 40S IN
THE LOW DESERTS OF SOUTHEAST UTAH...TO THE TEENS AND LOW 20S IN THE
MOUNTAINS. WELL BELOW NORMAL FOR THE FIRST OF FEBRUARY.

BEYOND THIS TIME PERIOD THE WEATHER PATTERN WILL BECOME QUITE
UNSETTLED. PACIFIC AND ARCTIC ENERGY SPLIT FLOW OUT WEST TO START
THE WEEK...WILL BE PHASING TO A MORE DEFINED TROF ALONG THE WEST
COAST BY WEEK/S END. THE BROAD DETAILS INCLUDE A SERIES OF STORMS
IMPACTING OUR CWA THROUGH THE WEEK INTO NEXT WEEKEND AS TEMPERATURES
STAY WELL BELOW NORMAL. UNFORTUNATELY MANY OF THE FINER DETAILS
STILL NEED TO BE WORKED OUT. FOR NOW IT LOOKS MORE CERTAIN THAT A
DIGGING PACIFIC WAVE DIRECTS MOISTURE INTO WESTERN COLORADO SUNDAY
NIGHT INTO MONDAY...FOLLOWED BY THE ARCTIC STREAM WAVE DROPPING INTO
THE GREAT BASIN MONDAY. WARM ADVECTION SNOW STARTS SUNDAY NIGHT OVER
THE SOUTHERN MOUNTAINS AND SHOULD SPREAD NORTH AND EAST AS THESE
WAVES INTERTWINE AND LARGE SCALE ASCENT INCREASES. PWATS/SPEC
HUMIDITY NOT NEARLY AS HIGH AS WITH THIS STORM SO SNOW TOTALS SHOULD
NOT BE AS IMPRESSIVE AND FOCUSED MORE ON THE HILLS. INSTABILITY AND
OROGRAPHICS WILL PLAY A ROLE SIMILAR TO THIS STORM BY TUESDAY.
ENERGY AGAIN MERGES IN THE WEST BY LATE IN THE WEEK BUT MODELS ARE
GOING ABOUT THIS IN QUITE DIFFERENT WAYS. THERE WILL ALSO BE AN
ARCTIC FRONT LAYING ACROSS THE FRONT RANGE OF THE ROCKIES BACK INTO
THE I-80 CORRIDOR. WHETHER THIS AIR LEAKS SOUTHWARD INTO OUR CWA IS
NOT QUITE CERTAIN BUT WILL MAKE FOR A DRAMATIC CHANGE IN THE
FORECAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1050 PM MST FRI JAN 31 2014

LOW CIGS AND REDUCED VIS FROM -SN WILL CONTINUE TO IMPACT THE
REGION THROUGH 18Z SATURDAY. WRN COLORADO MTS WILL HAVE WIDESPREAD
IFR/MVFR WITH LOCAL -SN AFFECTING VALLEY TAF SITES. LOCAL BR/FZFG
MAY FORM OVERNIGHT ALONG RIVER VALLEYS AND THE ERN UINTA BASIN.
IMPROVEMENT IS EXPECTED AFTER 18Z SATURDAY WITH DIMINISHING -SN IN
THE MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 5 AM MST SATURDAY COZ009-010-012.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT COZ011-020.
     WINTER STORM WARNING UNTIL 5 AM MST SATURDAY COZ018-019.
     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ003-017.
     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ004-013.
     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ007-008.
     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ023.

UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT UTZ025.

     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT ABOVE 8000 FEET
     FOR UTZ028.

&&

SHORT TERM...EH
LONG TERM...15
AVIATION...PF
Hazardous weather outlook, Jan 31, 6:04 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MST FRI JAN 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
604 AM MST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE IN THE MOUNTAINS AND HIGHER VALLEYS
TODAY...AS WELL AS THE CENTRAL VALLEYS. EXPECT SCATTERED RAIN AND
SNOW SHOWERS IN THE LOWER ELEVATIONS OF THE FOUR CORNERS. SNOWFALL
WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING.
SNOWFALL WILL BE HEAVY AT TIMES IN ALL THE MOUNTAINS...CAUSING
SIGNIFICANT TRAVEL PROBLEMS OVER ALL THE MOUNTAINS PASSES.
NUMEROUS WINTER STORM WARNINGS AND ADVISORIES IN EFFECT. SEE
WEATHER.GOV.GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SIGNIFICANT MOUNTAIN AND HIGH VALLEY SNOW WILL CONTINUE
WITH SNOWFALL ACCUMULATIONS EXCEEDING ONE FOOT IN MANY MOUNTAIN
AREAS BY LATE FRIDAY EVENING.

AFTER A DRIER SUNDAY...SNOWFALL WILL CONTINUE OFF AND ON INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

In the hours before

Local storm report, Jan 31, 6:14 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HEAVY SNOW       4 NNW LAZEAR            38.84N 107.80W
01/31/2014  M6.0 INCH        DELTA              CO   TRAINED SPOTTER

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1400258

DC
Local storm report, Jan 31, 6:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST VALLEY OF THE GODS      37.27N 109.92W
01/30/2014  M55 MPH          SAN JUAN           UT   TRAINED SPOTTER

            TIME OF WIND GUST IS ESTIMATED

&&

EVENT NUMBER GJT1400259

DC
Local storm report, Jan 31, 6:54 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
654 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HEAVY SNOW       4 S COLLBRAN            39.18N 107.96W
01/31/2014  M8.5 INCH        MESA               CO   PUBLIC

            STORM TOTAL SINCE THURSDAY MORNING.

&&

EVENT NUMBER GJT1400260

NL
Local storm report, Jan 31, 7:06 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
706 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     SNOW             4 WSW PAGOSA SPRINGS    37.25N 107.09W
01/31/2014  M4.8 INCH        ARCHULETA          CO   PUBLIC

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1400261

DC
Local storm report, Jan 31, 8:07 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
807 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY SNOW       OURAY                   38.02N 107.67W
01/31/2014  M13.0 INCH       OURAY              CO   TRAINED SPOTTER

            STORM TOTAL SNOWFALL... SNOW CONTINUES TO FALL.

&&

EVENT NUMBER GJT1400262

DC
Local storm report, Jan 31, 8:35 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
835 PM MST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     SNOW             4 SSE MOAB              38.53N 109.51W
01/31/2014  M1.5 INCH        GRAND              UT   TRAINED SPOTTER

            STORM TOTAL AMOUNT.

&&

EVENT NUMBER GJT1400263

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 1, 12:00 AM MST to 3:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 1 to 3 feet across the area. Please see the January report on this storm for more details.

Winter Storm, Flattop Mountains

When
February 1, 12:00 AM MST to 3:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 18 to 30 inches across the area. Please see the January report on this storm for more details.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 1, 12:00 AM MST to 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 15 to 40 inches across the area. Please see the January report on this storm for more details.

Winter Storm, West Elk and Sawatch Mountains

When
February 1, 12:00 AM MST to 1:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 2 to 4 feet across the area. Please see the January report on this storm for more details.

Winter Storm, Northwestern San Juan Mountains

When
February 1, 12:00 AM MST to 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 1 to 3 feet and areas of blizzard conditions. Please see the January report on this storm for more details.

Winter Storm, Southwestern San Juan Mountains

When
February 1, 12:00 AM MST to 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 1 to 3 feet and areas of blizzard conditions. Please see the January report on this storm for more details.

Winter Storm, Central Colorado River Basin

When
February 1, 12:00 AM MST to 10:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 11 to 25 inches across the area. Please see the January report on this storm for more details.

Winter Storm, San Juan River Basin

When
February 1, 12:00 AM MST to 7:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

This storm which began in late January produced snowfall totals of 6 to 9 inches across the area. Please see the January report on this storm for more details.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499040, 499041, 499042, 499043, 499044, 499045, 499046, 499047.